Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 29 to 30, 2019

June 29 to 30, 2019 · NWS FGF · 17 events in 8 counties and zones

Thunderstorms redeveloped over northwest Minnesota during the late evening of June 29th. Some back-building occurred, but generally the storms slowly built southward toward Bemidji through the very early morning hours of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms redeveloped over northwest Minnesota during the late evening of June 29th. Some back-building occurred, but generally the storms slowly built southward toward Bemidji through the very early morning hours of June 30th. There was a little break in the thunderstorm activity prior to sunrise, when more storms developed over west central Minnesota, mainly over Otter Tail, Wadena, and Grant counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 9:03 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 29, 9:03 PM CST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1003 PM CDT Sat Jun 29 2019

.UPDATE...
Issued at 953 PM CDT Sat Jun 29 2019

Strong capping and lack of strong surface heating (due to
morning/afternoon convection) prevented a significant portion of
the area from destabilizing this evening. Current focus is on an
area of weak surface convergence from Hallock MN to Carrington ND
where new cells have eroded capping sufficiently enough to
maintain updrafts beyond the freezing level. Updated rain chances
to focus on the evolution of this region as it progresses
eastward. However, these storms are moving northeast toward
northwest MN where SPC mesoanalysis shows strong shear and
instability weaken considerably, so may be difficult for semi-
discrete storms to maintain strength long enough to reach severe
limits. Most likely scenario at this point seems to be one in
which storms merging into a MCS with severe wind threat given
strong 850mb jet nosing up the RRV.

UPDATE Issued at 634 PM CDT Sat Jun 29 2019

Updated aviation discussion for 00z TAF issuance.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Jun 29 2019

The exiting mesoscale convective complex brought severe weather to
parts of ND and even a little into NW MN this morning/early
afternoon. The rain cooled air from the thunderstorms put a damper
on heating today, thus cancelled the heat advisory for all
counties except the far SW. Severe storms still look to be
likely this evening with a growing tornado threat in the western
zones. The latest Supercell Tornado Parameter (STP) has an area
up to 9 over southcentral ND...and the favorable conditions are
expected to drift east over the next few hours. The SPC has a 10%
tornado area in the far west in their Enhanced Risk. Discrete
supercells are expected right away with hail/wind/tornado all a
concern across eastern ND, esp the Devils Lake to Valley City area.
Models hint the storms may morph into a line and move east...most
likely across the northern Red River Valley and into NW MN.
Although the best chance the line will affect the north...it is
possible the whole area will see this line of storms later
tonight.

Temps stay warm tonight...with lows in the upper 60s. After that a
few showers/storms may affect the far south tomorrow, but most of
the activity should be to the south of the area. Highs will be
mostly in the 80s on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Jun 29 2019

The overview is that the large scale pattern over the Northern
Plains will become more westerly early next week as ridge breaks
down and upper low drops out of the Arctic into northern Manitoba
through the first part of the week. Eventually southwest flow will
redevelop for a time, but there is little change in 500 heights, so
temps through the extended will tend to be near (or slightly below)
normal in the upper 70s/lower 80s for highs.

These pattern shifts will keep an active storm track within the
vicinity of our CWA, resulting in several opportunities for shower
and thunderstorm chances through the extended period. A period of
potentially better severe chances is Tue and Tue night where strong
synoptic forcing in the form of an upper jet streak, mid level
shortwave trough, and surface cold front are shown to drop near or
over our CWA. At least elevated instability would be supported with
adequate deep unidirectional shear to suggest the threat of hail and
damaging wind.

Looking ahead to Independence Day and Friday, increasing southwest
flow will raise the possibility for more shower and thunderstorm
activity. Details in these later periods are still uncertain though
and will be refined with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Jun 29 2019

Expect VFR conditions early this evening, during a break before
another round of thunderstorms builds east into the region from
central ND. Exact timing of storms is still uncertain but most
probable scenario is laid out in TAFs. KDVL will see the earliest
impacts with TSRA and potential for hail and damaging wind gusts in
the 01-04z timeframe. TSRA will spread east toward GFK, TVF, and
perhaps FAR around midnight and into northwest and west central MN
between 06-12z. Ahead of storms, expect generally south winds at 10-
20 kts with gusts up to 30 kts. After the cold front passes through
overnight, winds will become northwest with VFR conditions gradually
returning from northwest to southeast on Sunday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...BP
Hazardous weather outlook, Jun 29, 5:57 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
657 PM CDT Sat Jun 29 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 PM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorms are expected to develop across central ND
this evening and move east across eastern ND this evening and
into northwestern MN overnight. Hail over 2 inches in diameter,
damaging winds over 75 mph, and tornadoes are all expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible throughout much of the next week
with the best chances on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jun 29, 8:27 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 29 2019

MNZ004-005-007-008-300330-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
927 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...KITTSON
AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Noyes to near Lancaster to
near Strandquist. Movement was east at 20 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Strandquist and Newfolden around 930 PM CDT.
  Lake Bronson around 940 PM CDT.
  Middle River and Lake Bronson State Park around 950 PM CDT.
  Strathcona around 955 PM CDT.
  Haug, Gatzke and Leo around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4883 9619 4839 9567 4834 9646 4878 9690
      4897 9724 4900 9723 4900 9646
TIME...MOT...LOC 0226Z 263DEG 19KT 4908 9727 4880 9678 4844 9636

AM
Special weather statement, Jun 29, 9:38 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1038 PM CDT Sat Jun 29 2019

MNZ004-005-300400-
Kittson MN-Roseau MN-
1038 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 25 miles west of Roseau, moving east at 50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pinecreek around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4893 9556 4878 9629 4899 9653 4900 9648
      4900 9566
TIME...MOT...LOC 0337Z 255DEG 42KT 4896 9631

AM
Special weather statement, Jun 29, 9:39 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1039 PM CDT Sat Jun 29 2019

MNZ005-008-009-300415-
East Marshall MN-North Beltrami MN-Roseau MN-
1039 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middle River, or 22 miles north of Thief River Falls, moving east at
50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Middle River around 1040 PM CDT.
  Gatzke around 1100 PM CDT.
  Casperson and Torfin around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4825 9612 4854 9638 4878 9584 4836 9546
TIME...MOT...LOC 0339Z 255DEG 42KT 4843 9619

AM

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
June 29, 9:56 PM CST
Where
Marshall County, 3.09 mi NNE of Newfolden
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -96.300

Dime to quarter sized hail fell, along with strong winds and heavy rain.

Hail, Marshall

When
June 29, 10:00 PM CST
Where
Marshall County, 0.83 mi NNE of Middle River
Measured
0.88 in hail
Reported by
Public
Coordinates
48.440, -96.160

Thunderstorm Wind, Marshall

When
June 29, 10:35 PM CST
Where
Marshall County, 1.15 mi SE of Gatzke
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.420, -95.760

Large branches were blown down onto power lines, causing sporadic power outages.

Hail, Pennington

When
June 29, 10:59 PM CST
Where
Pennington County, 0.92 mi E of Goodridge
Measured
1.25 in hail
Reported by
Public
Coordinates
48.150, -95.780

Hail, Beltrami

When
June 29, 11:58 PM CST
Where
Beltrami County, 1.38 mi S of Saum
Measured
1 in hail
Reported by
Public
Coordinates
47.960, -94.680

Large tree branches were blown down.

Thunderstorm Wind, Beltrami

When
June 30, 12:56 AM CST
Where
Beltrami County, 2.8 mi N of Farley
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.640, -94.780

Multiple trees were snapped between Turtle River and Tenstrike.

Hail, Clearwater

When
June 30, 1:10 AM CST
Where
Clearwater County, 1.39 mi W of Berner
Measured
1 in hail
Reported by
Public
Coordinates
47.800, -95.510

Large hail damaged crops across central Windsor Township.

Hail, Beltrami

When
June 30, 1:35 AM CST to 1:45 AM CST
Where
Beltrami County, 1.16 mi SW of Bemidji
Measured
1.25 in hail
Reported by
Public
Coordinates
47.470, -94.920

Large hail fell at Lake Irvine.

Hail, Beltrami

When
June 30, 1:41 AM CST
Where
Beltrami County, 2.32 mi NE of Lavinia
Measured
0.75 in hail
Reported by
Public
Coordinates
47.540, -94.780

Hail, Clearwater

When
June 30, 1:42 AM CST
Where
Clearwater County, 2.8 mi N of Shevlin
Measured
1 in hail
Reported by
Public
Coordinates
47.570, -95.260

Hail, Hubbard

When
June 30, 1:59 AM CST
Where
Hubbard County, 1.87 mi E of Rosby
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.400, -94.780

Pea to dime sized hail fell.

Thunderstorm Wind, Hubbard

When
June 30, 2:30 AM CST
Where
Hubbard County, 1.16 mi NE of Nary
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.380, -94.810

A tree was snapped by the strong wind.

Hail, Otter Tail

When
June 30, 6:34 AM CST
Where
Otter Tail County, 3.53 mi SW of Richdale
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.520, -95.530

Hail, Otter Tail

When
June 30, 7:00 AM CST
Where
Otter Tail County, 4.19 mi NE of New York Mills Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -95.280

Dime to quarter sized hail fell across southeast Homestead Township into southwest Blowers Township.

Hail, Wadena

When
June 30, 7:09 AM CST
Where
Wadena County, 4.32 mi NE of Blue Grass
Measured
1 in hail
Reported by
Social Media
Coordinates
46.590, -94.950

Hail, Otter Tail

When
June 30, 7:10 AM CST
Where
Otter Tail County, 2.35 mi NE of Deer Creek
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.420, -95.280

Hail fell along a stretch of county road 29 between Deer Creek and Wadena.

Hail, Grant

When
June 30, 8:00 AM CST to 8:03 AM CST
Where
Grant County, 5.3 mi W of Hoffman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -95.910

The hail was pretty soft and was accompanied by very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829229, 829230, 829232, 829233, 829234, 829236, 829237, 829239, 829240, 829241, 829243, 829244, 829245, 829246, 829247, 829248, 829249.